Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 318, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 2004, 5:36 PM CDT for Pratt County, Kansas. It was in force for 54 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2004, 5:36 PM CDT (22:36 UTC)
- Expired
- Aug 3, 2004, 6:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:40 PM CDT | TSTM WND DMG | 1 N Coats, KS | ROOF BLOWN OFF OF BARN |
| Aug 3, 5:40 PM CDT | TSTM WND DMG | 1 W Coats, KS | SW 90TH STREET BLOCKED BY 10 POWER POLES BLOWN DOWN. |
| Aug 3, 5:40 PM CDT | TSTM WND DMG | Coats, KS | SEMI TRACTOR-TRAILER BLOWN OVER. |
| Aug 3, 5:40 PM CDT | TSTM WND GST 80 | Coats, KS | |
| Aug 3, 5:40 PM CDT | HAIL 1 | Coats, KS | |
| Aug 3, 5:41 PM CDT | TSTM WND DMG | 1 E Coats, KS | BARN BLOWN DOWN. NUMEROUS POWER POLES AND TREES DOWN. |
| Aug 3, 5:50 PM CDT | TSTM WND GST 80 | 5 S Pratt, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 928 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 032236 SVRDDC KSC151-032330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 535 PM CDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRATT COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 630 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR COATS...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF PRATT COUNTY... COATS... SAWYER... PRATT... IUKA... CAIRO... PRESTON... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3768 9894 3747 9890 3748 9848 3780 9849 $$ KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:00 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 3, 2:00 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 200 PM CDT TUE AUG 3 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES TONIGHT ARE CHANCES FOR THUNDERSTORMS, THEN HIGH TEMPS FOR WEDNESDAY AND THURSDAY WITH COLD FRONT. UPPER AIR CHARTS SHOW A SHORTWAVE TROUGH MOVING ACROSS WESTERN KANSAS. THIS HAS FORCED A WEAK CONVERGENT LINE INTO WESTERN KANSAS. WITH LITTLE CIN AND CONTINUED HEATING THERE MAY BE A FEW THUNDERSTORMS FORMING ALONG THIS CONVERGENT LINE LATE THIS AFTERNOON INTO THE EVENING. CAPES WILL RUN AROUND 1500 TO 2000 J/KG BUT WITH WEAK DEEP LAYER SHEAR ONLY EXPECT A FEW PULSE SEVERE THUNDERSTORMS. FORECAST SOUNDING INDICATES AN INVERTED V TYPE SOUNDING SO A FEW STRONG WIND GUSTS MAY ALSO OCCUR. THE COLD FRONT THEN MOVES INTO THE AREA AND THROUGH MEDICINE LODGE BY 12Z WEDNESDAY MORNING AND THEN STRONG COLD ADVECTION CONTINUES INTO THE DAY. FORECAST TEMPS AROUND THE UPPER 80S TO NEAR 90 LOOK REASONABLE. THIS IS BELOW CURRENT FWC AND MET GUIDANCE. THEN AS STRONG SURFACE RIDGE OF HIGH PRESSURE BUILDS INTO KANSAS ON THURSDAY COOLER TEMPERATURES AT THE SURFACE WILL UNDERCUT WARMER AIR ALOFT AND PREVENT ANY CONVECTION FROM FORMING. HIGHS ON THURSDAY LOOK TO BE IN THE LOW TO MID 80S AND THIS IS CLOSER TO COOLER ETA MET GUIDANCE. THE NGM DOES NOT SEEM LIKE IT HAS AS GOOD OF A HANDLE ON THE LOW LEVEL COOL AIR AS DOES THE HIGHER RESOLUTION ETA MODEL. DAYS 3-7... POS ANOMALIES NOTED OVER THE WEST COAST PER 5H/2H HT ANOMALIES AT CPC WEB SITE AND CONVECTION AROUND 120E SUGGESTING RETROGRESSION PATTERN DEVELOPING LATE IN THE PERIOD. ALL MODELS TODAY ARE STARTING TO CONVERGE ON THIS WITH 5H RIDGE BUILDING OVER THE WEST COAST EARLY NEXT WEEK. STRENGTH AND LOCATION STILL UNCERTAIN BUT AFTER A WARMUP OVER THE WEEKEND AHEAD OF ONE PACIFIC SYSTEM WHICH WILL MOVE ACROSS THE PLAINS (ALL MODELS WERE PICKING UP FAIRLY WELL) WILL GO WITH TEMPS BELOW CLIMO AND TRENDING BELOW THE CURRENT MEX NUMBERS. NW FLOW REGIME PRESENT AS WELL EARLY NEXT WEEK SO INITIAL THOUGHTS WERE TO GO WITH POPS OVER ENTIRE CWA OVER THE WEEKEND ASSOCIATED WITH ONE UPPER WAVE AND KEEP LOW POPS OVER THE WEST EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 90 64 84 / 20 00 00 00 GCK 67 88 64 84 / 20 00 00 00 EHA 66 90 64 86 / 20 00 00 00 LBL 67 92 65 86 / 20 00 00 00 HYS 67 87 62 83 / 30 00 00 00 P28 72 94 66 85 / 20 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/18
Hazardous weather outlook, Aug 3, 11:09 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 1109 AM CDT TUE AUG 3 2004 KSZ030-031-043>046-061>066-074>081-084>090-041000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1109 AM CDT (1009 AM MDT) TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAINLY BETWEEN 4 PM AND MIDNIGHT. THIS AREA IS ALONG A CONVERGENCE LINE FROM NEAR LIBERAL TO GARDEN CITY, DODGE CITY, JETMORE, NESS CITY, AND HAYS LATE THIS AFTERNOON THEN SPREADING EAST TONIGHT. HAIL WILL BE POSSIBLE WITH THE STORMS BUT THE GREATEST HAZARD WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. 06
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.